MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - TUNNELING ROD; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - TUNNELING ROD; VENTRICULAR (ASSISST) BYPASS
Model Number 1318
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 01/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is used for treatment not diagnosis.The ventricular assist system is indicated for use as a bridge to cardiac transplantation and destination therapy in patients who are at risk of death from refractory end-stage left ventricular heart failure.The system is designed for in-hospital and out-of-hospital settings.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that while using a tunneling rod to tunnel through the patient¿s abdomen, the rod was bent by the surgeon and it snapped in half.The surgeon was able to feed the rod through the patient¿s abdomen to connect the driveline and successfully pulled the driveline through the patient¿s abdomen.A provided picture appears to confirm the reported break.The device was removed from service.No patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
The tunneling rod was not returned for evaluation.Visual evidence provided by the site revealed damage to the tunneled rod.The rod exhibited a break through the center.As a result, the reported event was confirmed.There is no evidence to suggest that a device malfunction caused or contributed to the reported event.Of note, it was reported by the site that the operating surgeon bent the tunneling rod while tunneling the driveline through the patient's abdomen, at which point the tool broke.Based on the available information, the most likely root cause of the reported event can be attributed to handling of the device.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - TUNNELING ROD
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
MDR Report Key7296314
Report Number3007042319-2018-00815
Device Sequence Number1236926
Product Code DSQ
UDI-Device Identifier00888707000154
UDI-Public00888707000154
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Model Number1318
Device Catalogue Number1318
Device Lot Number1307763
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/26/2018
Supplement Date Received by Manufacturer02/26/2018
09/25/2018
Initial Report FDA Received Date02/26/2018
Supplement Report FDA Received Date02/26/2018
09/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1103-VAD
Patient Age55 YR
Patient Weight53